[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 7, 1960

PERIPHERAL NEUROPATHY-Reply

Author Affiliations

Mayo Clinic Rochester, Minn.

JAMA. 1960;173(1):87. doi:10.1001/jama.1960.03020190089029

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Doctor Goldwater's points are well taken. The vehicle must be taken into account, and in the usual commercial preparation of the esters of 2,4-D the vehicle is usually a petroleum solvent plus an emulsifier, but these are usually listed as inert ingredients by the manufacturer. Dr. R. B. Hurl of Marysville, Ohio, wrote to us and raised the question about the possible role of the petroleum solvent and the emulsifier in the causation of the peripheral neuropathy. Dr. Hurl suggested that "perhaps it is safer to say that certain proprietary ester formulations of 2,4-D have caused peripheral neuropathy." We agree with this point of view, since the essential point of our article was that undue exposure to a commercial preparation of an ester of 2,4-D was followed by peripheral neuropathy. In one instance we were able to obtain the label from the container of the 2,4-D preparation.

First Page Preview View Large
First page PDF preview
First page PDF preview
×